Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 16, NWS Northern Indiana

February 11, 2017Allen County, DeKalb County, Indiana; Defiance County, Ohio

NWS Northern Indiana issued this river flood warning at Feb 11, 2017, 8:47 PM EST for Allen County, DeKalb County, Indiana; Defiance County, Ohio. It took effect at Feb 12, 2017, 1:00 AM EST. It was in force for 40 hr.

The area

The outline as issued.

The facts

Issued
Feb 11, 2017, 8:47 PM EST (01:47 UTC)
In effect from
Feb 12, 2017, 1:00 AM EST
Expired
Feb 13, 2017, 4:40 PM EST
In force
40 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

Counties Allen County, IN, DeKalb County, IN, Defiance County, OH

The radar

The Northern Indiana radar (KIWX), 67 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Joseph River (OH/IN) near Newville (NVLI3). The gauge peaked at 12.15 ft at Feb 12, 2017, 6:00 PM EST.

actionminormoderate810121402/1202/1302/14
Action stage
9 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04178000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

525 
WGUS43 KIWX 120147
FLWIWX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
847 PM EST SAT FEB 11 2017

...The National Weather Service in Northern Indiana has issued a 
Flood Warning for the following rivers...

  Saint Joseph River Ohio above Newville affecting Allen...De Kalb and
  Defiance Counties

.Runoff from recent rainfall has led to the river rising slightly 
above flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC003-033-OHC039-130147-
/O.NEW.KIWX.FL.W.0016.170212T0600Z-170213T1200Z/
/NVLI3.1.ER.170212T0600Z.170212T0600Z.170212T1200Z.NO/
847 PM EST SAT FEB 11 2017

The National Weather Service in Northern Indiana has issued a 

* Flood Warning for 
  The Saint Joseph River Ohio above Newville
* from late tonight to Monday morning.
* At 8 PM Saturday the stage was 11.9 feet and rising.
* Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river is expected to rise to 12.1 feet around
  1 AM Sunday February 12.
* At 12.0 feet...DeKalb County Road 42 about 3 miles northeast of 
  Newville floods. Agricultural and low lands flood along the St. 
  Joseph River to the Cedarville Reservoir.

&&

LAT...LON 4126 8498 4140 8481 4139 8478 4123 8493


$$
4 follow-up statements
858 
WGUS83 KIWX 121512
FLSIWX
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
1012 AM EST SUN FEB 12 2017

...The Flood Warning has been extended for the following rivers...
 
  Saint Joseph River Ohio above Newville affecting Allen...De Kalb and
  Defiance Counties 
  Tiffin River near Stryker affecting Defiance...Fulton and Williams 
  Counties 
 
 .Minor flooding continues due to runoff from recent rainfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC003-033-OHC039-131512-
/O.EXT.KIWX.FL.W.0016.000000T0000Z-170215T1800Z/
/NVLI3.1.ER.170212T1145Z.170213T0600Z.170214T1800Z.NO/
1012 AM EST SUN FEB 12 2017

 The Flood Warning has been extended for
  The Saint Joseph River Ohio above Newville
* until Wednesday afternoon.
* At 9 AM Sunday the stage was 12.1 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river will rise to a crest near 12.2 feet around  1 
  AM Monday February 13 and fall below flood stage around  1 PM 
  Tuesday February 14.
* At 12.0 feet...DeKalb County Road 42 about 3 miles northeast of 
  Newville floods. Agricultural and low lands flood along the St. 
  Joseph River to the Cedarville Reservoir.
* This crest compares to a previous crest of 12.0 feet which occurred 
  on Dec 30 2015.

&&

LAT...LON 4126 8498 4140 8481 4139 8478 4123 8493


$$

OHC039-051-171-131511-
/O.EXT.KIWX.FL.W.0014.000000T0000Z-170215T0000Z/
/STRO1.1.ER.170210T0330Z.170211T2300Z.170214T0000Z.NO/
1012 AM EST SUN FEB 12 2017

 The Flood Warning has been extended for
  The Tiffin River near Stryker
* until Tuesday evening.
* At 9 AM Sunday the stage was 11.8 feet and steady.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will fall below the 11.0 foot flood stage 
  around  7 PM Monday February 13.
* At 12.0 feet...Portions of State Route 66 flood north of Archbold.
* This crest compares to a previous crest of 11.9 feet which occurred 
  on Jun 1 2015.

&&

LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
      4130 8438                       

$$
812 
WGUS83 KIWX 130140
FLSIWX
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
840 PM EST SUN FEB 12 2017

...The Flood Warning has been extended for the following rivers...
 
  Saint Joseph River Ohio above Newville affecting Allen...De Kalb and
  Defiance Counties 
 
...The Flood Warning continues for the following rivers... 

  Tiffin River near Stryker affecting Defiance...Fulton and Williams
  Counties 
 
.Recent rainfall contributed to rises on area rivers and allowed 
for minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC003-033-OHC039-140140-
/O.EXT.KIWX.FL.W.0016.000000T0000Z-170216T0000Z/
/NVLI3.1.ER.170212T1145Z.170213T1800Z.170215T0000Z.NO/
840 PM EST SUN FEB 12 2017

 The Flood Warning has been extended for
  The Saint Joseph River Ohio above Newville
* until Wednesday evening.
* At 8 PM Sunday the stage was 12.2 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river will rise to a crest near 12.3 feet around  1 
  PM Monday February 13 and fall below flood stage around  7 PM 
  Tuesday February 14.
* At 12.0 feet...DeKalb County Road 42 about 3 miles northeast of 
  Newville floods. Agricultural and low lands flood along the St. 
  Joseph River to the Cedarville Reservoir.

&&

LAT...LON 4126 8498 4140 8481 4139 8478 4123 8493


$$

OHC039-051-171-140140-
/O.CON.KIWX.FL.W.0014.000000T0000Z-170215T0000Z/
/STRO1.1.ER.170210T0330Z.170211T2300Z.170214T0000Z.NO/
840 PM EST SUN FEB 12 2017

The Flood Warning continues for
  The Tiffin River near Stryker
* until Tuesday evening.
* At 8 PM Sunday the stage was 11.7 feet and steady.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will fall below the 11.0 foot flood stage 
  around  7 PM Monday February 13.
* At 12.0 feet...Portions of State Route 66 flood north of Archbold.

&&

LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
      4130 8438                       

$$
943 
WGUS83 KIWX 131451
FLSIWX
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
951 AM EST MON FEB 13 2017

...The Flood Warning has been extended for the following rivers...
 
  Saint Joseph River Ohio above Newville affecting Allen...De Kalb and
  Defiance Counties 
 
...The Flood Warning continues for the following rivers... 

  Tiffin River near Stryker affecting Defiance...Fulton and Williams
  Counties 
 
.Recent rainfall contributed to rises on area rivers and allowed 
for minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC003-033-OHC039-141451-
/O.EXT.KIWX.FL.W.0016.000000T0000Z-170214T1800Z/
/NVLI3.1.ER.170212T1145Z.170213T0315Z.170213T1800Z.NO/
951 AM EST MON FEB 13 2017

 The Flood Warning has been extended for
  The Saint Joseph River Ohio above Newville
* until Tuesday afternoon.
* At 9 AM Monday the stage was 12.1 feet and steady.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river will fall below the 12.0 foot flood stage 
  around  1 PM Monday February 13.
* At 12.0 feet...DeKalb County Road 42 about 3 miles northeast of 
  Newville floods. Agricultural and low lands flood along the St. 
  Joseph River to the Cedarville Reservoir.

&&

LAT...LON 4126 8498 4140 8481 4139 8478 4123 8493


$$

OHC039-051-171-141451-
/O.CON.KIWX.FL.W.0014.000000T0000Z-170215T0000Z/
/STRO1.1.ER.170210T0330Z.170211T2300Z.170214T0000Z.NO/
951 AM EST MON FEB 13 2017

The Flood Warning continues for
  The Tiffin River near Stryker
* until Tuesday evening.
* At 9 AM Monday the stage was 11.4 feet and steady.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will fall below the 11.0 foot flood stage 
  around  7 PM Monday February 13.
* At 11.0 feet...Flooding of lowland areas around Stryker can be 
  expected.


&&

LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
      4130 8438                       

$$
690 
WGUS83 KIWX 132140
FLSIWX
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
440 PM EST MON FEB 13 2017

...The Flood Warning is cancelled for the following rivers...
 
  Saint Joseph River Ohio above Newville affecting Allen...De Kalb and
  Defiance Counties
 
This will be the last statement for this high water event.

INC003-033-OHC039-132210-
/O.CAN.KIWX.FL.W.0016.000000T0000Z-170214T1800Z/
/NVLI3.1.ER.170212T1145Z.170213T0315Z.170213T1807Z.NO/
440 PM EST MON FEB 13 2017

The Flood Warning is cancelled for
  The Saint Joseph River Ohio above Newville
* At 4 PM Monday the stage was 11.9 feet
* Flood stage is 12.0 feet.
* The river fell below flood stage Monday afternoon.
* Forecast...The river will fall to near 11.7 feet around  7 PM 
  Monday February 13.

&&

LAT...LON 4126 8498 4140 8481 4139 8478 4123 8493


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Feb 11, 6:23 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 11, 6:23 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
623 PM EST Sat Feb 11 2017

.SYNOPSIS...
Issued at 302 PM EST Sat Feb 11 2017

Rain is expected overnight...mainly along and south of highway
24...as a low pressure system moves across the area. Some light lake
effect rain or snow showers are possible on Sunday but no snow
accumulations or impacts are expected. It will also be breezy on
Sunday with gusts up to 35 mph during the late afternoon. Highs will
be in the low 40s through Tuesday with lows in the mid to upper 20s.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 302 PM EST Sat Feb 11 2017

Low level warm/moist air advection continues to slowly increase this
afternoon as flattened ridge axis moves overhead and next shortwave
trough approaches. However, 12Z raobs show a very dry layer around
850-700mb that will take time to saturate and best 295-300K
isentropic upglide (along with better theta-e surge) does not arrive
in our area until around 03Z this evening as LLJ backs and increases
ahead of next wave. Best chances for rain still appear to be along
and south of US-24 where low level deformation/fgen will be
maximized along and just north of surface low track. 850mb dewpoints
surge to near 10C but residual warm/dry midlevels cap elevated
instability potential and will likely prevent more efficient precip
production. Still, our far SE counties may pick up a quick quarter
inch or so overnight under healthy low level fgen band. Meanwhile,
our NW zones are likely to remain dry based on latest soundings/RH
fields. Could be some fog/BR development overnight in S/SE given
ample moisture under strong inversion but modest gradient supports
just a low stratus. Overnight lows will dip into the mid 30s but
very strong warm nose aloft will limit any freezing potential.

Bulk of precip will exit eastward by 12Z Sunday. Could be a few lake-
enhanced showers as potent shortwave swings through the Great Lakes.
However, CVA bullseye remains well to our north with significant dry
air entrainment, lagging CAA, and increasing subsidence preventing a
more vigorous lake response locally. A few spits of rain and snow
showers possible in our northern counties on Sunday but chances for
measurable precip are low and no impacts anticipated. Little diurnal
response expected as CAA ramps up in the afternoon with highs
generally in the low/mid 40s. Main story may end up being strong
winds. Both NAM and GFS show wind speeds of 40+ kts at the top of
the boundary layer Sunday afternoon. Could see a few gusts close to
40 mph around the 21Z timeframe. Not quite to advisory level but
certainly worth noting.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 302 PM EST Sat Feb 11 2017

More tranquil weather anticipated Monday into early Tuesday as high
pressure slides over the Ohio Valley. Expect temps to hold slightly
above normal during this time. A secondary shortwave will then push
through the region on Wed. Moisture aloft is very limited but
thermal trough is decent (850mb temps around -15C) and this will
lead to some lake effect snow showers Wed into Thu. However, dry air
entrainment, relatively low inversion heights, and multi-band setup
suggest just light/SCT snow showers with little/no accumulation.
Highs will drop to the freezing mark with lows near 20F.

Roller coaster continues later in the week though as another (very)
high amplitude, progressive ridge builds over the Great Lakes. 925mb
temps surge to around 10C by Sat. 50F likely and 60F not impossible
if sun prevails.|

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 617 PM EST Sat Feb 11 2017

A low pressure system will pass by the region overnight tonight with
rain, decreasing CIGs and VISBY and a wind shift. Initially,
conditions will be VFR, but will deteriorate to MVFR overnight. IFR
conditions are likely at FWA, but with SBN on the northwestern
fringe of the precip shield, it may be hard to reach IFR there. Dry
air may cut back on the amount of rain that reaches the surface, but
the best rainfall chances will be just around midnight as the low
pressure system passes close by the region. During the low's
traverse through the region, winds at FWA will be backing from
southwest to north by daybreak Sunday followed by westerly winds
during the day Sunday and gusty winds at both sites especially
during midday. The cooling northerly winds may allow for a brief
changeover to snow Sunday especially at SBN, but dry air behind
the low and a lack of moisture in the DGZ may preclude that
altogether.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Warning from 1 PM Sunday to 1 AM EST Monday for LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 11, 3:44 PM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
344 PM EST Sat Feb 11 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-122045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of...Michigan City...La Porte...South Bend...
Mishawaka...New Carlisle...Walkerton...Elkhart...Goshen...Nappanee...
Lagrange...Topeka...Shipshewana...Angola...Fremont...Kendallville...
Ligonier...Albion...Auburn...Garrett...Knox...North Judson...
Bass Lake...Winamac...Francesville...Medaryville...Plymouth...
Bremen...Culver...Rochester...Akron...Warsaw...Winona Lake...
Syracuse...Mentone...Columbia City...Tri-Lakes...South Whitley...
Fort Wayne...New Haven...Monticello...Monon...Brookston...
Logansport...Royal Center...Peru...Grissom AFB...Mexico...Wabash...
North Manchester...Huntington...Roanoke...Bluffton...Ossian...
Decatur...Berne...Marion...Gas City...Upland...Hartford City...
Montpelier...Portland...Dunkirk...Niles...Benton Harbor...
St. Joseph...Fair Plain...Benton Heights...Buchanan...Paw Paw Lake...
Dowagiac...Cassopolis...Marcellus...Sturgis...Three Rivers...
White Pigeon...Mendon...Coldwater...Bronson...Hillsdale...
Jonesville...Litchfield...Bryan...Edgerton...Wauseon...Archbold...
Swanton...Delta...Defiance...Sherwood...Hicksville...Napoleon...
Deshler...Liberty Center...Paulding...Antwerp...Payne...Ottawa...
Leipsic...Columbus Grove...Continental...Pandora...Van Wert...
Ohio City...Lima...Spencerville
344 PM EST Sat Feb 11 2017 /244 PM CST Sat Feb 11 2017/

This hazardous weather outlook is for portions of northwest Ohio...
northern Indiana and southwest Michigan.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind gusts of 35 to 40 mph are possible late Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-122045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EST Sat Feb 11 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Gale Warning is in effect Sunday afternoon into Sunday night.
Conditions hazardous for small craft will likely persist into
Monday morning.

Conditions hazardous for small craft will likely redevelop Tuesday
night into Wednesday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 10:45 AM ESTWind AdvisoryIWXDeKalb, Elkhart, LaGrange, Noble, Steuben9 hr

Nearby

River Flood Warnings in Indiana, 2017River Flood Warnings in Ohio, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.